Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Distributions and the Lie algebras their bases can generate


Author: Henry Hermes
Journal: Proc. Amer. Math. Soc. 106 (1989), 555-565
MSC: Primary 58A30; Secondary 17B30, 53A55, 93B27
DOI: https://doi.org/10.1090/S0002-9939-1989-0969317-1
MathSciNet review: 969317
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The problem is to determine when a smooth, $ k$-dimensional distribution $ {D^k}$ defined on an $ n$-manifold $ {M^n}$, locally admits a vector field basis which generates a nilpotent, solvable or even finite-dimensional Lie algebra. We show that for every $ 2 \leq k \leq n - 1$ there exists a (nonregular at $ p \in {M^n}$) distribution $ {D^k}$ on $ {M^n}$ which does not locally (near $ p$) admit a vector field basis generating a solvable Lie algebra. From classical results on the equivalence problem, it is shown that for $ 1 \leq k \leq 4$ and $ {D^k}$ regular at $ p \in {M^4}$, $ {D^k}$ admits a local vector field basis generating a nilpotent Lie algebra.


References [Enhancements On Off] (What's this?)

  • [1] H. Hermes, A. Lundell and D. Sullivan, Nilpotent bases for distributions and control systems, J. Differential Equations 55 (1984), 385-400. MR 766130 (86f:58012)
  • [2] T. Nagano, Linear differential systems with singularities and an application of transitive Lie algebras, J. Math. Soc. Japan 18 (1966), 398-404. MR 0199865 (33:8005)
  • [3] H. Sussmann, An extension of a theorem of Nagano on transitive Lie algebras, Proc. Amer. Math. Soc. 45 (1974), 349-356. MR 0356116 (50:8587)
  • [4] H. Hermes, Distributions having bases which generate finite dimensional Lie algebras, Systems Control Lett. 8 (1987), 375-380. MR 884888 (89d:58010)
  • [5] K. T. Chen, Decomposition of differential equations, Math. Ann. 146 (1962), 263-278. MR 0140621 (25:4038)
  • [6] H. Hermes, Local controllability and sufficient conditions in singular problems. II, SIAM J. Contraol Optim. 14 (1976), 1049-1062. MR 0420707 (54:8719)
  • [7] A. Nagle, E. M. Stein and S. Wainger, Balls and metrics defined by vector fields. I. Basic Properties, Acta Math. 155 (1985), 103-147. MR 793239 (86k:46049)
  • [8] V. S. Varadarajan, Lie groups, Lie algebras, and their representations, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1974. MR 0376938 (51:13113)
  • [9] M. E. Cartan, Systèmes de Pfaff a Cinq Variables; Oeuvres Complètes, Partie II, Gauthier-Villars, Paris 1953. MR 0058523 (15:383o)
  • [10] E. Goursat, Lecons sur le Probleme de Pfaff, Hermann Pub., Paris, 1922.
  • [11] H. Hermes, Involutive subdistributions and canonical forms for distributions and control systems, Theory and Applications of Nonlinear Control Systems, Byrnes, Lindquist, Eds., Elsevier Pub., North Holland, 1986. MR 935372 (89f:93009)
  • [12] R. Gardner, Differential geometric methods interfacing control theory, Differential Geometric Control Theory (Brockett-Millman-Sussman, editors), Birkhäuser, Boston, 1983, 117-180. MR 708501 (84k:58009)
  • [13] Robert Hermann, The theory of equivalence of pfaffian systems and input systems under feedback, Math. Systems Theory 15 (1982), 343-356. MR 683051 (84g:93010)
  • [14] R. Gardner, Invariants of pfaffian systems, Trans. Amer. Math. Soc. 126 (1967), 514-533. MR 0211352 (35:2233)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58A30, 17B30, 53A55, 93B27

Retrieve articles in all journals with MSC: 58A30, 17B30, 53A55, 93B27


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1989-0969317-1
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society